First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Autumn Crocus Poisoning?

This plant is considered to be a cardiac glycoside. Your horse will become very sick and death is likely to occur if left untreated. Even with treatment, your horse has a high risk of developing cardiac problems that can be permanent if your horse recovers from autumn crocus poisoning.

Autumn crocus, also known as Naked Ladies or Meadow Saffron, is a part of the lily family. They grow from a bulb and their leaves can grow up to a foot tall. Their stalks will generally have white, purple or pink flowers. Autumn crocus can grow abundantly in the wild and as soon as you notice them near your horse’s grazing area or any area where your horse has access, remove it immediately. The entire plant is extremely toxic to all equines.

Book First Walk Free!

Symptoms of Autumn Crocus Poisoning in Horses

Your horse should begin showing symptoms within three to six hours after ingesting any part of the plant. If you see your horse eating autumn crocus, contact your veterinarian immediately for an emergency visit. Even if you are unsure if what your horse has eaten, call your veterinarian and if possible collect a sample of the plant they ingested. Symptoms to watch for include:

  • Abdominal pain
  • Weak pulse or quick pulse
  • Respiratory difficulty
  • Low body temperature
  • Bloody diarrhea
  • Gastrointestinal irritation
  • Burning pain in the mouth, throat and/or stomach
  • Kidney failure
  • Heart arrhythmia 
  • Shock
  • Bone marrow suppression

Causes of Autumn Crocus Poisoning in Horses

Autumn crocus is a cardiac glycoside and all parts of the plant, leaves, stems, berries and roots, contain toxic compounds. The most toxic part of the plant is the bulb that is found underground. The main toxin contained in autumn crocus is the alkaloid colchicines.

Many people plant autumn crocus as an ornamental plant in their gardens. When deciding to use this plant on your property, place it far from your horse’s grazing area and barn. Any unplanted bulbs should be kept out of reach of all animals and children. Once you have planted autumn crocus on your property, remain diligent in walking your horse’s pasture and getting rid of any rogue plants that have migrated.

Diagnosis of Autumn Crocus Poisoning in Horses

When you think your horse has ingested autumn crocus or has been poisoned in some way, immediately contact your veterinarian. Before your veterinarian arrives, make notes about the symptoms that have presented, when the symptoms appeared and what your horse was doing at the time. Collect samples of their grain, hay and also any suspicious plants in their pasture.

Once your veterinarian arrives, go through your notes with them and discuss what you have witnessed. Your veterinarian will then conduct a full physical examination of your horse. They may pay close attention to your horse’s mouth, looking for any remnants of what your horse may have eaten. 

The clinical symptoms that your horse is suffering from will tell your veterinarian that they have eaten something toxic. The next step is to pinpoint what your horse ate to make them so sick. A fecal exam, urinalysis, and complete blood count will need to be completed in order for your veterinarian to conclusively diagnose autumn crocus poisoning in your horse.

Treatment of Autumn Crocus Poisoning in Horses

Due to the nature of autumn crocus poisoning, your horse will most likely need to be admitted into the veterinary hospital so supportive care can begin. The main goal of being hospitalized is to keep your horse hydrated and calm. The symptoms will be treated as they present since there is no set antidote for autumn crocus poisoning in horses.

Since autumn crocus plants are cardiac glycosides, your horse should not be overly stressed to reduce the risk of their heart having a fatal disturbance. Your horse will have an IV inserted to make it less stressful to administer medications. The exception to this is when your veterinarian orders activated charcoal or magnesium sulfate to be administered; these medications must be given by mouth.

Your veterinarian will probably prescribe activated charcoal and/or magnesium sulfate in an initial large dose, based on your horse’s body weight. Activated charcoal is effective in absorbing and binding plant toxins that are still in your horse’s stomach. Magnesium sulfate is used for treating ventricular arrhythmias and will help keep your horse from going into cardiac arrest.

Depending on your horse’s cardiac tests, anti-arrhythmic drugs may be prescribed. These are used to regulate any cardiac irregularities to keep your horse from experiencing cardiac arrest or ending up with long term heart problems from autumn crocus poisoning.

Recovery of Autumn Crocus Poisoning in Horses

Waiting to seek medical treatments will result in your horse’s death. By seeking medical attention quickly, your horse’s prognosis will be guarded but hopeful. Once your horse begins treatments, your veterinarian will be able to give you a better estimate of recovery time and any long term effects that will hinder your horse’s ability to live a normal life.

Preventing autumn crocus poisoning is a simple matter of pasture maintenance. Walk through your horse’s pasture often and look for potentially poisonous plants. When you locate plants that can harm your horse remove your horse from the pasture and then eradicate the poisonous plant from the pasture.